Pennsylvania, 2017

Flooding and Hail in Pennsylvania, August 19 to 23, 2017

August 19 to 23, 2017 · NWS PHI · 42 events in 9 counties and zones

Severe thunderstorms formed in a hot and humid airmass ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms formed in a hot and humid airmass ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 6:37 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 19, 6:37 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
737 PM EDT Sat Aug 19 2017

.SYNOPSIS...
A surface trough moves across the region tonight. High pressure
currently over the Midwest builds overhead on Sunday, and then
moves offshore Sunday night. High pressure remains anchored off
the Mid- Atlantic coast through Tuesday before drifting out to
sea Tuesday night. A cold front moves across the region on
Wednesday, and then low pressure may move along the coast
Wednesday night. Canadian high pressure then builds east for the
end of the week and into the start of the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The cold front that moved across the area earlier today will
push farther out to sea tonight, while a surface trough will
cross the area this evening. As this trough moves across the
area, a short wave/vorticity impulse aloft will move across the
area as well. The line of thunderstorms associated with this
trough which has been making its way through central PA looks
like it should arrive in Berks County by 8 PM. However,
intensity and coverage looks to be decreasing with the loss of
day time heating. Hi resolution models depict this trend
continuing over the next few hours. Thus, do expect the line to
reach east central PA at least, but expect mostly showers with
embedded isolated thunderstorms. Any shower activity is
expected to completely diminish by midnight as it moves across
the area. Some patchy fog may develop overnight through
daybreak, but we do not expect any fog to be very dense or
widespread.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
High pressure tries to build across the area from the west on
Sunday, although a weak surface trough may develop along the
east coast. With a lack of moisture and upper level support, no
precipitation and little in the way of clouds is expected for
Sunday. Temperatures will again warm several degrees above
normal, but dewpoints will be even lower than Saturday, so it
will not feel as oppressive as it has the last couple of days.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
High pressure over the area Sunday night drifts offshore and
then becomes centered off the Mid-Atlantic coast on Monday.
Return flow sets up on Monday and surface dewpoints slowly
build throughout the day. Dewpoints climb to around 70 across
the Delmarva, and in the low to mid 60s elsewhere.

With high pressure still in control of much of the region,
expecting mostly sunny skies for most of the region Monday
afternoon for most of NJ and southeast PA. Sunshine may be
filtered through some cirrus, but it should not be enough to
block viewing of the eclipse. In addition, diurnally driven
cumulus will develop during the day, and it will be interesting
to see if that diurnally driven cumulus dissipates a bit during
the time of the eclipse, and if it redevelops after the eclipse
ends.

The exception will be for the Delmarva and into extreme
southern NJ. With onshore flow and some weak shortwave energy
approaching from the west, there should be more in the way of
cloud cover in the afternoon, and there could be a few showers
and thunderstorms moving into northeast MD and into DE in the
afternoon.

Highs on Monday will top off in the mid to upper 80s, but it
will also be interesting to see if hourly temps fall off during
the eclipse, and how they rebound once it ends.

Isolated to scattered showers and thunderstorms continue into
the evening as those mid-level shortwaves move across the
region.

High pressure off the Mid-Atlantic coast continues to slowly
drift out to sea on Tuesday. A cold front over the Midwest
continues to advance to the east. A pre-frontal trough develops
out ahead of the front, and that trough may touch off some showers
and thunderstorms across the Delaware and Lehigh Valleys and
northwest NJ Tuesday afternoon and evening.

That cold front works its way across the region Wednesday with
scattered showers and thunderstorms. That front moves offshore
Wednesday night, and then a much cooler and dryer airmass builds
east.

Canadian high pressure then drops into the Upper Midwest, and
will be centered over the Great Lakes on Thursday. That high
gradually builds east through the end of the week and into the
weekend. Temperatures fall below normal during this time with
highs generally in the 70s to around 80. Lows at night fall into
the upper 50s to low 60s, with cooler temperatures in the
mountains. With low humidity levels, this should result in
comfortable sleeping nights.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Mostly VFR conditions expected across the TAF sites through the
TAF period. The one exception is a line of showers and
thunderstorms currently over central PA which should arrive at
KRDG and KABE near or just before 01Z (based on a time of
arrival tool using current radar trends). This line should be
weakening as it reaches our region, so there is a small chance
the showers could make it into ILG/PHL/PNE/TTN, but too low to
mention in the TAFs at this time. There could be some patchy
fog overnight through daybreak, but we do not expect any fog to
be very dense or widespread.

Northwest winds will become southwesterly this afternoon and
evening before becoming light and variable most places
overnight. Winds will increase again after sunrise Sunday. An
occasional gust around 15 knots is possible this afternoon and
Sunday afternoon, but they are not expected to be very frequent.

OUTLOOK...

Sunday night...Mainly VFR. Some patchy fog may result in VSBY
restrictions at KRDG/KABE/KMIV/KACY late at night.

Monday...VFR. Isolated SHRA/TSRA possible, mainly at KILG/KMIV.

Tuesday...VFR. Scattered SHRA/TSRA possible, mainly at KRDG/KABE
in the afternoon.

Wednesday...Sub-VFR conditions in SHRA/TSRA.

Thursday...VFR.

&&

.MARINE...
Sub Small Craft Advisory conditions expected through Sunday.
Winds will shift to the southwest everywhere by this evening and
overnight, then become west to northwest by daybreak through
midday. Then begin shifting back to a south-southwest direction
by the afternoon.

OUTLOOK...

Sunday night through Thursday...A prolonged period of
predominantly sub-SCA conditions expected on the waters. The
exception is Tuesday night through Wednesday, as southerly
winds may result in 25 KT wind gusts and 5 foot seas during that
time. Showers and thunderstorms may impact the waters, mainly
Tuesday afternoon through Wednesday.

.RIP CURRENTS...

Waves on the ocean are running around 2-3 feet with a 5-6
second period. Winds along the northern half of the Jersey shore
have shifted to the south, while southern Jersey shore and
Delaware remain northwest. Everyone is expected to become
southwesterly by the late afternoon. Overall expectation is for
the risk of rip currents to be low, with a few locations with a
more moderate risk, such as LBI.

Sunday's risk is expected to be similar as Saturday as seas are
expected to be a little lower and winds will likely react the
same way; starting northwest, then shifting southwest by
afternoon. So overall low risk expected with a few locations
with a more moderate risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Johnson/Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Johnson/Robertson/MPS
Marine...Robertson/MPS
Hazardous weather outlook, Aug 19, 2:03 PM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
303 PM EDT Sat Aug 19 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-202200-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
303 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-202200-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
303 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-202200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
303 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MPS

In the hours before

Special weather statement, Aug 19, 6:55 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
755 PM EDT SAT AUG 19 2017

PAZ060-200100-
Berks-
755 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

At 753 PM EDT, a strong thunderstorm was located near Harper Tavern
and Annville in Lebanon County, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Elverson, Bernville, Lyons, Strausstown,
Lenhartsville, New Morgan and Spring Ridge.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4064 7598 4068 7589 4059 7575 4017 7581
      4014 7587 4031 7614 4036 7621 4037 7623
      4049 7643
TIME...MOT...LOC 2353Z 278DEG 36KT 4043 7656

Iovino
Special weather statement, Aug 19, 7:34 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
834 PM EDT SAT AUG 19 2017

PAZ054-060-061-101-103-200130-
Lehigh-Western Montgomery-Western Chester-Berks-Carbon-
834 PM EDT SAT AUG 19 2017

...SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN BERKS...
NORTHWESTERN CHESTER...UPPER MONTGOMERY...LEHIGH AND CARBON
COUNTIES...

At 830 PM EDT, showers and thunderstorms were moving across
Schuylkill, western Berks and Lancaster Counties.

While the thunderstorms are forecast to weaken, they may continue to
produce wind gusts to 35 mph in eastern Berks, northwestern Chester,
upper Montgomery, Lehigh and Carbon Counties between 900 and 1000 PM.

Locations impacted include...
Allentown, Lehighton, Pottstown, Phoenixville, Coatesville, Emmaus,
Downingtown, Souderton, Palmerton, Collegeville, Oxford, Jim Thorpe,
Royersford, Slatington, Parkesburg, Trappe, Nesquehoning and East
Greenville.

LAT...LON 4099 7550 4095 7557 4082 7548 4076 7561
      4054 7533 4042 7548 4028 7524 3992 7584
      3975 7592 3972 7613 3987 7599 4011 7594
      4019 7579 4058 7573 4068 7589 4074 7576
      4091 7599 4101 7573 4109 7577 4113 7567
TIME...MOT...LOC 0027Z 270DEG 41KT 4043 7610

Iovino

The radar

The Philadelphia radar (KDIX), 143 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 4 flood, 3 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Berks

When
August 19, 7:34 PM EST
Where
Berks County, 1.74 mi NW of (Rdg)spaatz Fld Read
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.400, -75.990

Trees and wires downed due to thunderstorm winds.

Thunderstorm Wind, Berks

When
August 19, 7:41 PM EST
Where
Berks County, 0.87 mi SE of Laureldale
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.390, -75.910

Thunderstorm winds blew down trees and wires.

Thunderstorm Wind, Berks

When
August 19, 8:03 PM EST
Where
Berks County, 1.73 mi WSW of Amityville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.290, -75.760

Thunderstorm winds took down trees and wires.

Thunderstorm Wind, Berks

When
August 21, 5:28 PM EST
Where
Berks County, 0.87 mi NW of Lenhartsville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.580, -75.890

Thunderstorm winds downed trees in western Greenwich twp.

Thunderstorm Wind, Carbon

When
August 22, 6:44 PM EST
Where
Carbon County, 1.38 mi N of Harrity
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.850, -75.670

Thunderstorm winds took down trees.

Thunderstorm Wind, Carbon

When
August 22, 6:45 PM EST
Where
Carbon County, 2.81 mi N of Harrity
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.870, -75.660

Thunderstorm winds took down trees and wires along long run road in Franklin twp.

Thunderstorm Wind, Berks

When
August 22, 7:05 PM EST
Where
Berks County, 1.72 mi WNW of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.480, -76.330

Thunderstorm winds took down numerous trees.

Thunderstorm Wind, Monroe

When
August 22, 7:13 PM EST
Where
Monroe County, 0.52 mi W of Gilbert
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -75.440

Numerous trees downed due to thunderstorm winds at the fairgrounds in Gilbert.

Thunderstorm Wind, Berks

When
August 22, 7:30 PM EST
Where
Berks County, 1.48 mi SSW of Windsor Castle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -75.940

Thunderstorm winds took down trees which fell onto roads.

Thunderstorm Wind, Monroe

When
August 22, 7:30 PM EST
Where
Monroe County, 0.69 mi N of Bartonsville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.010, -75.280

Thunderstorm winds took down trees throughout the county.

Lightning, Berks

When
August 22, 7:30 PM EST
Where
Berks County, Shoemakersville
Property damage
$10
Reported by
Fire Department/Rescue
Coordinates
40.500, -75.970

A house was struck by lightning on Reber street.

Thunderstorm Wind, Carbon

When
August 22, 7:34 PM EST
Where
Carbon County, Germans
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.770, -75.750

Some trees were blown down due to thunderstorm winds.

Lightning, Lehigh

When
August 22, 7:45 PM EST
Where
Lehigh County, 0.52 mi E of Emerald
Property damage
$10
Reported by
Social Media
Coordinates
40.750, -75.620

A roof fire was caused by a lightning strike in Slatington.

Thunderstorm Wind, Berks

When
August 22, 7:45 PM EST
Where
Berks County, 1.38 mi S of Molltown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -75.880

Trees were snapped and uprooted due to thunderstorm winds.

Hail, Berks

When
August 22, 7:50 PM EST
Where
Berks County, Kutztown
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.520, -75.780

Measured.

Thunderstorm Wind, Northampton

When
August 22, 7:50 PM EST
Where
Northampton County, 1.05 mi W of Westgate Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.670, -75.400

Several trees were taken down from thunderstorm winds.

Thunderstorm Wind, Northampton

When
August 22, 7:50 PM EST
Where
Northampton County, 0.52 mi W of Cherryville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.750, -75.540

Thunderstorm winds took down trees and wires.

Thunderstorm Wind, Northampton

When
August 22, 7:58 PM EST
Where
Northampton County, 0.69 mi S of Shoenersville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.660, -75.470

Thunderstorm winds took down a tree in the north Catasauqua playground.

Thunderstorm Wind, Northampton

When
August 22, 8:09 PM EST
Where
Northampton County, 1.48 mi NNE of East Bangor
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.900, -75.170

Thunderstorm winds downed several trees.

Thunderstorm Wind, Northampton

When
August 22, 8:10 PM EST
Where
Northampton County, 0.52 mi E of Bangor
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
40.870, -75.210

Several trees taken down from thunderstorm winds.

Lightning, Berks

When
August 22, 8:30 PM EST
Where
Berks County, 1.48 mi SSE of Jacksonwald
Property damage
$10
Reported by
County Official
Coordinates
40.310, -75.840

A house was struck by lightning on Lilac lane.

Thunderstorm Wind, Berks

When
August 22, 8:32 PM EST
Where
Berks County, 0.69 mi S of West Reading
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.320, -75.930

A tree was taken down from thunderstorm winds and damaged a propane tank.

Thunderstorm Wind, Berks

When
August 22, 8:32 PM EST
Where
Berks County, 1.48 mi SSE of Jacksonwald
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.310, -75.840

Estimated gust.

Thunderstorm Wind, Berks

When
August 22, 8:45 PM EST
Where
Berks County, 1.73 mi ENE of Alleghenyville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.240, -75.950

Thunderstorm winds blew off a roof at the Green Hills Auction center on route 568 in Brecknock twp.

Thunderstorm Wind, Berks

When
August 22, 8:47 PM EST
Where
Berks County, 2.1 mi SE of Angelica
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.250, -75.920

Trees and wires downed on Kurtz Mill road from thunderstorm winds.

Thunderstorm Wind, Montgomery

When
August 22, 8:58 PM EST
Where
Montgomery County, 0.87 mi NE of Pottstown Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.280, -75.660

Thunderstorm winds blew down a tree on Levengood road.

Hail, Chester

When
August 22, 9:15 PM EST
Where
Chester County, Cedarville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.230, -75.670

Measured.

Flood, Montgomery

When
August 22, 9:42 PM EST to 10:42 PM EST
Where
Montgomery County, 12.18 mi NW of Niantic to 14.57 mi WNW of Palm
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.496, -75.755

Part of Kutztown road was flooded.

Thunderstorm Wind, Delaware

When
August 22, 9:48 PM EST
Where
Delaware County, 0.53 mi E of Media
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.920, -75.390

A tree was downed due to thunderstorm winds at the Delaware County OEM.

Thunderstorm Wind, Chester

When
August 22, 9:50 PM EST
Where
Chester County, 0.87 mi SE of Kennett Square
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.840, -75.710

Thunderstorm winds took down a tree which fell onto a house that trapped people inside.

Thunderstorm Wind, Delaware

When
August 22, 10:00 PM EST
Where
Delaware County, Oakmont
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.980, -75.320

Thunderstorm winds took down a tree.

Thunderstorm Wind, Philadelphia

When
August 22, 10:05 PM EST
Where
Philadelphia County, 0.53 mi E of Philadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.950, -75.160

Thunderstorm winds took down trees.

Thunderstorm Wind, Philadelphia

When
August 22, 10:05 PM EST
Where
Philadelphia County, 1.26 mi WSW of Overbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.970, -75.270

A tree was taken down due to thunderstorm winds.

Thunderstorm Wind, Philadelphia

When
August 22, 10:06 PM EST
Where
Philadelphia County, Philadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -75.170

Thunderstorm winds took down a tree which blocked the intersection of Lombard and 17th.

Thunderstorm Wind, Philadelphia

When
August 22, 10:08 PM EST
Where
Philadelphia County, 1.74 mi SE of Manayunk
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.000, -75.210

A tree was taken down by thunderstorm winds.

Thunderstorm Wind, Philadelphia

When
August 22, 10:14 PM EST
Where
Philadelphia County, 1.74 mi NE of Germantown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.050, -75.150

A downed tree blocked the entrance to a school.

Thunderstorm Wind, Philadelphia

When
August 22, 10:16 PM EST
Where
Philadelphia County, 2.1 mi NE of Germantown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.050, -75.140

Thunderstorm winds knocked a tree down onto a street.

Thunderstorm Wind, Philadelphia

When
August 22, 10:24 PM EST
Where
Philadelphia County, 2.33 mi SSW of Crescentville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.000, -75.120

A tree fell onto Keim street.

Thunderstorm Wind, Philadelphia

When
August 22, 10:56 PM EST
Where
Philadelphia County, 0.87 mi NE of Overbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.990, -75.240

A tree fell onto City ave in Lower Merion.

Flood, Philadelphia

When
August 22, 11:47 PM EST to August 23, 12:47 AM EST
Where
Philadelphia County, 3.45 mi S of Philadelphia to 3.61 mi S of Philadelphia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.900, -75.170

Flooding on I-95 at exit 17.

Flood, Philadelphia

When
August 22, 11:58 PM EST to August 23, 12:58 AM EST
Where
Philadelphia County, West Philadelphia to 0.45 mi SW of West Philadelphia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.950, -75.180

I-76 between exits 345 and 346 was flooded.

Flood, Delaware

When
August 23, 1:41 AM EST to 2:41 AM EST
Where
Delaware County, 1.48 mi SSE of Chadds Ford to 2.15 mi W of Elam
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.850, -75.560

Flooding on Smithbridge road between Brook lane and Ridge road in Chadds Ford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709194, 709195, 709196, 709246, 709197, 709198, 709199, 709200, 709201, 709202, 709244, 709203, 709192, 709204, 709190, 709205, 709206, 709207, 709208, 709209, 709193, 709210, 709233, 709212, 709215, 709216, 709191, 709186, 709217, 709218, 709220, 709221, 709222, 709223, 709224, 709226, 709230, 709231, 709232, 709187, and more.